Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 191, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 7:16 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 7:16 PM CDT (00:16 UTC)
- Expired
- Jun 15, 2016, 8:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:59 PM CDT | TSTM WND GST 60 | Geneseo, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2131 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WUUS53 KICT 160016
SVRICT
KSC053-159-160115-
/O.NEW.KICT.SV.W.0191.160616T0016Z-160616T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL RICE COUNTY IN CENTRAL KANSAS...
ELLSWORTH COUNTY IN CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GENESEO...OR
9 MILES SOUTH OF KANOPOLIS...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...GENESEO...LORRAINE...FREDERICK...
KANOPOLIS LAKE...ELLSWORTH AIRPORT AND KANOPOLIS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3887 9793 3856 9793 3841 9832 3873 9843
3887 9805
TIME...MOT...LOC 0016Z 242DEG 20KT 3857 9820
HAIL...1.25IN
WIND...60MPH
$$
CARUSO1 follow-up statement
141 WWUS53 KICT 160104 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 804 PM CDT WED JUN 15 2016 KSC053-159-160115- /O.CON.KICT.SV.W.0191.000000T0000Z-160616T0115Z/ RICE KS-ELLSWORTH KS- 804 PM CDT WED JUN 15 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTH CENTRAL RICE AND SOUTHERN ELLSWORTH COUNTIES... AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GENESEO...OR 11 MILES NORTH OF LYONS...MOVING EAST AT 10 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... ELLSWORTH...KANOPOLIS...GENESEO...LORRAINE...FREDERICK... KANOPOLIS LAKE AND KANOPOLIS STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3879 9794 3856 9793 3841 9832 3870 9842 TIME...MOT...LOC 0104Z 269DEG 10KT 3850 9815 HAIL...0.75IN WIND...60MPH $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:43 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 15, 6:43 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT WED JUN 15 2016 .SHORT TERM...(This evening through Saturday night) Issued at 324 PM CDT Wed Jun 15 2016 Excessive heat will linger through at least the weekend as a mid/upper ridge builds over the Central Conus and an excessive heat watch will be issued for much of the area from Friday through Sunday. With limited advection of low level moisture...the PBL should gradually begin to dry out...especially along and west of I- 35 so the higher heat indices are expected to remain along and east of I-35 through much of the period. Otherwise...a persistence-type forecast will be issued with little change anticipated from day-to- day. Warm mid-lvl temperatures should preclude more widespread deep moist convection although a rogue storm or two may develop through the period. .LONG TERM...(Sunday through Wednesday) Issued at 324 PM CDT Wed Jun 15 2016 Hot and dry weather conditions will linger through the beginning of the week. As we move toward the middle of the week we may see a brief break from the heat and the GFS/ECMWF both break down the mid/upper ridge driving a cold front south bisecting Kansas Tue/Wed. Maintained low probabilities for storms and trended temperatures down. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jun 15 2016 Scattered severe thunderstorms will continue into the late evening hours across central/south central Kansas. Expect activity to gradually spread northeast tonight. Meanwhile the rich low level moisture could give way to some lower visibilities across southeast Kansas around daybreak for Thursday. Jakub && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 101 75 100 / 40 10 10 10 Hutchinson 75 102 75 100 / 40 10 10 10 Newton 75 101 75 99 / 40 10 10 10 ElDorado 76 99 74 98 / 40 10 10 10 Winfield-KWLD 77 99 76 99 / 40 10 10 10 Russell 73 104 71 103 / 40 10 10 10 Great Bend 72 104 72 102 / 20 10 10 10 Salina 76 104 76 103 / 40 10 10 10 McPherson 74 103 75 100 / 40 10 10 10 Coffeyville 76 97 77 96 / 20 10 10 10 Chanute 76 96 77 96 / 10 10 10 10 Iola 76 96 77 96 / 10 10 10 10 Parsons-KPPF 77 97 77 96 / 10 10 10 10 && .ICT Watches/Warnings/Advisories... Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082- 083-091>096-098>100. Excessive Heat Watch from Friday morning through Sunday evening for KSZ049-051>053-068>072-083-092>096-098>100. Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033. && SHORT TERM...MWM LONG TERM...MWM AVIATION...CDJ
Hazardous weather outlook, Jun 15, 7:07 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 707 PM CDT WED JUN 15 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 707 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS INTO THE LATE EVENING HOURS. GOLF BALL SIZED HAIL AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE SLOW MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS. A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Jun 15, 7:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL WEST WICHITA 37.69N 97.46W
06/15/2016 M0.88 INCH SEDGWICK KS NWS EMPLOYEE
NWS EMPLOYEE REPORTING NICKEL SIZED HAIL AT 119TH AND
CENTRAL.
0657 PM FLASH FLOOD HALSTEAD 38.00N 97.51W
06/15/2016 HARVEY KS LAW ENFORCEMENT
HALSTEAD FIRE IS USING HEAVY FIRE APPARATUS TO RESCUE
STRANDED MOTORISTS.
0645 PM TSTM WND GST ASSARIA 38.68N 97.60W
06/15/2016 M62 MPH SALINE KS TRAINED SPOTTER
&&
VJPLocal storm report, Jun 15, 7:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL WEST WICHITA 37.69N 97.46W
06/15/2016 M1.00 INCH SEDGWICK KS NWS EMPLOYEE
NWS EMPLOYEE REPORTS QUARTER SIZED HAIL WHICH HAS LASTED
FOR THE LAST 2 MINUTES AT 21ST AND 119TH.
&&
VJPLocal storm report, Jun 15, 7:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 2 S NEW CAMBRIA 38.85N 97.51W
06/15/2016 SALINE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS POWER POLES ARE DOWN NEAR NEW
CAMBRIA.
&&
VJPSpecial weather statement, Jun 15, 7:06 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT WED JUN 15 2016
KSZ048>051-160100-
SALINE KS-ELLSWORTH KS-MCPHERSON KS-RICE KS-
706 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...
EASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
NORTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
NORTHEASTERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GENESEO...OR 12 MILES SOUTH OF
KANOPOLIS...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...MARQUETTE...GENESEO...LORRAINE...
FREDERICK...KANOPOLIS LAKE AND KANOPOLIS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3854 9775 3842 9827 3858 9837 3887 9806
3887 9802
TIME...MOT...LOC 0005Z 244DEG 30KT 3853 9824
CARUSOLocal storm report, Jun 15, 7:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 6 N INMAN 38.32N 97.77W
06/15/2016 E1.00 INCH MCPHERSON KS TRAINED SPOTTER
&&
VJPLocal storm report, Jun 15, 7:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL WEST WICHITA 37.69N 97.46W
06/15/2016 M0.88 INCH SEDGWICK KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE SENT A PICTURE VIA TWITTER OF
NICKEL SIZED HAIL AT 21ST AND MAIZE.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:06 PM CDT | Special Weather Statement | ICT | Ellsworth | 54 min |
| Jun 15, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Jun 15, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 67 min |
| Jun 15, 7:31 PM CDT | Special Weather Statement | ICT | Rice | 44 min |
| Jun 15, 7:44 PM CDT | Special Weather Statement | ICT | Chase | 61 min |
| Jun 15, 7:49 PM CDT | Flash Flood Warning | ICT | Sedgwick | 14 hr |
| Jun 15, 7:57 PM CDT | Areal Flood Warning | ICT | McPherson | 18 hr |
| Jun 15, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 38 min |
| Jun 15, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 80 min |
| Jun 15, 8:15 PM CDT | Areal Flood Warning | ICT | Ellsworth, Rice | 18 hr |
| Jun 15, 8:29 PM CDT | Special Weather Statement | ICT | McPherson | 61 min |
| Jun 15, 8:55 PM CDT | Special Weather Statement | ICT | Harvey | 65 min |
| Jun 15, 9:20 PM CDT | Special Weather Statement | ICT | Reno | 40 min |
| Jun 15, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 81 min |
| Jun 15, 10:02 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 88 min |
| Jun 15, 10:10 PM CDT | Special Weather Statement | ICT | Greenwood | 65 min |
| Jun 15, 10:30 PM CDT | Areal Flood Warning | ICT | Sedgwick | 12 hr |
| Jun 15, 11:06 PM CDT | Special Weather Statement | ICT | Butler, Cowley, Elk, Greenwood, Sumner | 84 min |
| Jun 16, 10:28 AM CDT | Areal Flood Warning | ICT | Sedgwick | 6 hr |
| Jun 16, 3:35 PM CDT | Excessive Heat Warning | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.